Florida, 2010

Damaging Wind in Florida, May 16, 2010

May 16, 2010 · NWS TBW · 1 event in 1 county or zone

A few afternoon thunderstorms developed along the Gulf Coast Seabreeze, with strong downburst winds in one storm causing some minor damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A few afternoon thunderstorms developed along the Gulf Coast Seabreeze, with strong downburst winds in one storm causing some minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 16, 12:20 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, May 16, 12:20 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
120 PM EDT SUN MAY 16 2010

.SHORT TERM (TONIGHT - TUESDAY)...MOISTURE IS INCREASING FROM THE
SOUTH AS MID TO UPPER LEVEL WINDS ARE FROM THE SOUTH TO SOUTHWEST
AHEAD OF AN APPROACHING UPPER LEVEL DISTURBANCE.  U/L RIDGE HAS
SHIFTED EAST OF THE REGION AND THE PERSISTENT MID LEVEL CAP IS
FINALLY BREAKING DOWN.  INCREASING DEEP LAYER MOISTURE...LOWERING
HEIGHTS...AND ADDED LIFT FROM SHORT WAVE ENERGY ASSOCIATED WITH THE
U/L DISTURBANCE IS DESTABILIZING THE ATMOSPHERE OVER THE FORECAST
AREA.  SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING OVER
SOUTHWEST FLORIDA IN REGION OF BEST MOISTURE AND INSTABILITY.  THIS
AREA WILL LIFT NORTH THROUGH THE REMAINDER OF THE DAY AND OVERNIGHT
ADVECTING DEEP MOISTURE OVER ALL OF WEST CENTRAL FLORIDA WITH
SCATTERED TO NUMEROUS THUNDERSTORMS DEVELOPING ON MONDAY.  THE U/L
TROUGH WILL PUSH ACROSS THE AREA ON TUESDAY WITH DRIER AIR ALOFT
ADVECTING OVER THE REGION AND WESTERLY FLOW DEVELOPING.  AREAL
COVERAGE OF SHOWERS AND THUNDERSTORMS WILL DECREASE TUESDAY
AFTERNOON WITH BEST CHANCE OVER THE INTERIOR DUE TO THE WESTERLY
BOUNDARY LAYER FLOW.  TEMPERATURES MONDAY WILL BE IN THE MID TO
UPPER 80S DUE TO THE INCREASED CLOUD COVER...BUT WILL RETURN TO THE
MID 80S ALONG THE COAST TO LOWER 90S INLAND UNDER PARTLY CLOUDY
SKIES.

UPDATING ZONES TO RAISE POPS FROM TAMPA SOUTH THIS AFTERNOON AS MID
LEVEL CAP HAS BROKEN SOONER THAN EXPECTED ALLOWING GREATER AREAL
COVERAGE OF SHOWERS AND THUNDERSTORMS.

.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)...
WEAK FRONTAL BOUNDARY WILL DRIFT INTO SOUTH FL TUESDAY NIGHT AND
ENOUGH DRY AIR SHOULD WORK ITS WAY INTO OUR FORECAST AREA TO ALLOW
FOR AN END TO RAIN CHANCES AFTER MIDNIGHT. BEST RAIN CHANCES ON
WEDNESDAY AND THURSDAY WILL BE TO THE SOUTH WHERE BETTER MOISTURE
PROFILES EXIST CLOSER TO THE DECAYING/STALLED BOUNDARY. TEMPS BOTH
WEDNESDAY AND THURSDAY WILL BE AROUND 90 DEGREES AND EVEN GETTING
INTO THE LOWER 90S AT A FEW INLAND LOCATIONS.

ON FRIDAY AN UPPER TROUGH MOVES THROUGH THE MIDWEST...AND EXTENDS
DOWN INTO THE EXTREME NORTHWESTERN GULF. LIMITED MOISTURE FOR OUR
AREA WILL MEAN ANOTHER DAY WITH SLIGHT CHANCE POPS TO LOW-END CHANCE
POPS INLAND WITH TEMPS AROUND 90 DEGREES (SLIGHT INCREASE IN CLOUD
COVER). THE LATEST RUN OF THE GFS HAS A LOT DRIER CONDITIONS IN
PLACE OVER THE AREA ON SATURDAY...BUT HAVE KEPT LOW-END CHANCE POPS
IN THERE FOR NOW WHICH IS MORE IN LINE WITH PREVIOUS RUNS AND THE
LATEST RUN OF THE ECMWF.

&&

.AVIATION...
WITH AN INCREASE IN MOISTURE FROM THE SOUTH...SHRA AND ISOLATED TSRA
BEING SEEN NEAR FMY...RSW AND EVEN AS FAR NORTH AS SRQ. WITH
CONFIDENCE NOT TOO HIGH THAT ANY OF THESE STORMS WILL AFFECT THE
TERMINALS...HAVE ONLY PUT MENTION OF VCTS/VCSH AS WELL AS CB REMARK
IN MOST TAFS. WITH SOME UPPER LEVEL ENERGY MOVING OVERHEAD TONIGHT
THROUGH TOMORROW AS WELL AS A CONTINUED INCREASE IN MOISTURE...SHRA
AND TSRA ARE EXPECTED AFTER MIDNIGHT THROUGH THE END OF THE TAF
PERIOD. MARGINAL VFR CEILINGS ALSO POSSIBLE.

&&

.MARINE...WINDS AND SEAS WILL REMAIN LESS THAN 15 KNOTS WITH SEAS 4
FEET OR LESS THROUGH THE PERIOD.  MAIN HAZARD WILL BE A CHANCE OF
THUNDERSTORMS TONIGHT AND MONDAY.

&&

.FIRE WEATHER...NO FIRE WEATHER HAZARDS THROUGH THE PERIOD AS
ABUNDANT LOW LEVEL MOISTURE WILL KEEP AFTERNOON RELATIVE HUMIDITY
VALUES ABOVE CRITICAL LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  73  87  73  85 /  10  30  20  50
FMY  72  90  72  89 /  10  50  20  50
GIF  70  91  71  89 /  10  20  20  50
SRQ  71  89  71  86 /  10  40  20  50
BKV  67  91  67  88 /  10  20  10  50
SPG  75  89  75  87 /  10  30  20  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...13/OGLESBY
LONG TERM/AVIATION...23/MCNATT
Hazardous weather outlook, May 16, 3:49 AM EST, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
449 AM EDT SUN MAY 16 2010

FLZ039-042-043-048>052-055>057-060>062-065-162100-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
449 AM EDT SUN MAY 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
INCREASING MOISTURE ON SOUTHEASTERLY WINDS WILL ALLOW FOR SOME
SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THE BEST
CHANCE FOR STORMS WILL BE OVER CHARLOTTE AND LEE COUNTIES WHERE
MOISTURE RETURN IS THE THE GREATEST. NO SEVERE STORMS ARE EXPECTED
TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...THUNDERSTORM IMPACT...
AFTERNOON SHOWER AND THUNDERSTORM COVERAGE WILL INCREASE ON MONDAY
AND CONTINUE ON TUESDAY AND WEDNESDAY. COVERAGE WILL BE LOWER FOR
THE REST OF THE WEEK. MID-LEVEL LAPSE RATES DO NOT LOOK STRONG
ENOUGH FOR ORGANIZED SEVERE THUNDERSTORMS...BUT A FEW STRONG
STORMS ARE POSSIBLE ALONG THE SEA BREEZE BOUNDARY MONDAY AND
TUESDAY. THE PRIMARY THREAT WILL BE LOCALLY HEAVY RAINS...GUSTY
WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

JILLSON

In the hours before

Special weather statement, May 16, 2:58 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
358 PM EDT SUN MAY 16 2010

FLZ049-051-162045-
HILLSBOROUGH-PASCO-
358 PM EDT SUN MAY 16 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL PASCO
AND NORTHERN HILLSBOROUGH COUNTIES FOR A STRONG THUNDERSTORM WITH
STRONG WIND GUSTS VALID UNTIL 445 PM EDT...

AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
STRONG THUNDERSTORM LOCATED NEAR WESLEY CHAPEL...OR 7 MILES WEST OF
ZEPHYRHILLS...MOVING NORTH AT 10 MPH...WILL AFFECT
THONOTOSASSA...HILLSBOROUGH RIVER STATE...HILLSBOROUGH RIVER STATE
PARK AND WESLEY CHAPEL.

GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
FREQUENT TO CONTINUOUS LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS
IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM
TALL OBJECTS.

&&

LAT...LON 2832 8245 2833 8218 2805 8222 2805 8245
TIME...MOT...LOC 1958Z 180DEG 0KT 2820 8229

The radar

The Tampa radar (KTBW), 53 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pasco

When
May 16, 3:05 PM EST
Where
Pasco County, 0.24 mi W of Worthington Gardens
Measured
48 kt (55 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
28.180, -82.404

In the Carpenters Run Subdivision, along Gunsmith Drive, there were two pool screen cages damaged, one roof with minor damage, two small to medium trees that were uprooted and several trees with branch damage, and some older fence sections that were blown down. All damage was in an apparent uniform south to north pattern.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233485.